Benadryl for Tracheal Collapse
Benadryl might help with allergies but not with the collapsing trachea as it is an anatomical condition. Benadryl is an antihistamine that may put the dog at risk due to the thickening of mucus in the trachea (windpipe), and while recommended by many, it is not a long-term solution for a canine with tracheal collapse.
How do I make my dog’s collapsing trachea comfortable?
When a dog’s trachea (windpipe) collapses, it puts pressure on the lungs and limits their ability to expand. This can lead to difficulty breathing, coughing and wheezing. This syndrome can occur in older dogs, dogs with a history of health problems, and dogs with chronic respiratory diseases like asthma.
There are several treatment options for a dog with a collapsing trachea. The goal of treatment is to improve his breathing ability.
A dog’s lungs are full of air sacs, or alveoli, that take in oxygen from air, and exchange carbon dioxide for oxygen. These alveoli can be collapsed, or collapsed and stuck together, which limits the lungs’ ability to expand, exchange oxygen and release carbon dioxide.
Oxygen therapy can help expand the alveoli, allowing the lungs to function more normally. A dog with tracheal collapse should receive oxygen through a mask, or with a nasal cannula (a thin, flexible tube inserted into the nostrils).
A cough suppressant can help relieve the coughing and the irritation caused by coughing. Suppressants can also help reduce inflammation and swelling in the trachea and lungs.
Steroids are anti-inflammatory medicines that can help reduce inflammation in the trachea and lungs. Steroids can be injected or given orally.
A bacterial infection of the trachea or the lungs can cause the tissues to swell. Antibiotics can help treat these bacterial infections.
Can Benadryl kill my dog?
Yes, it is possible to overdose a dog on Benadryl. The right dose of Benadryl can be just enough to relieve symptoms, but too much could cause serious side effects that can kill your dog.